Alert archive / Mississippi / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 17, 2019, 5:41 AM CDT for Itawamba County, Lee County, Pontotoc County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 5:41 AM CDT (10:41 UTC)
- Expired
- Jul 17, 2019, 8:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 7:45 AM CDT | FLASH FLOOD | 8 Ene Tupelo, MS | FAST MOVING WATER COVERING COUNTY ROAD 1554 NORTH OF MOOREVILLE. ROAD IMPASSABLE. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545
WGUS54 KMEG 171041
FFWMEG
MSC057-081-115-171345-
/O.NEW.KMEG.FF.W.0039.190717T1041Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
541 AM CDT Wed Jul 17 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
East central Pontotoc County in northeastern Mississippi...
Northwestern Itawamba County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...
* Until 845 AM CDT.
* At 539 AM CDT...Training thunderstorms are producing heavy
rainfall from eastern Pontotoc County, to northwest Itawamba
County, including the Tupelo area. Doppler Radar estimates that 2
to 3 inches of rain has occurred over the past 2 hours and an
additional 1 to 2 inches are possible over the next hour.
* Some locations that will experience flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo, Guntown,
Plantersville, Mantachie, Pratts Friendship, Sandy Springs, Furrs,
Clay, Sherman, Mooreville, Eggville, Ballardsville, Kirkville,
Flowerdale, Beech Springs and Skyline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3425 8833 3420 8855 3419 8889 3431 8889
3446 8869 3447 8844 3446 8833
$$
MJ2 follow-up statements
937
WGUS74 KMEG 171142
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
642 AM CDT Wed Jul 17 2019
MSC057-081-115-171345-
/O.CON.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-Itawamba MS-Lee MS-
642 AM CDT Wed Jul 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
EAST CENTRAL PONTOTOC...NORTHWESTERN ITAWAMBA AND CENTRAL LEE
COUNTIES...
At 640 AM CDT, runoff from heavy rainfall will result in flash
flooding across portions of eastern Pontotoc, Lee, and northwest
Itawamba Counties. Rainfall amounts of 2 to 4 inches have fallen
across much of the warning area and some locations may pick up an
additional 1 inch before the rain tapers off.
Some locations that will experience flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo, Guntown,
Plantersville, Mantachie, Pratts Friendship, Sandy Springs, Furrs,
Clay, Sherman, Mooreville, Eggville, Ballardsville, Kirkville,
Flowerdale, Beech Springs and Skyline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3425 8833 3420 8855 3419 8889 3431 8889
3446 8869 3447 8844 3446 8833
$$
MJ509
WGUS74 KMEG 171242
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
742 AM CDT Wed Jul 17 2019
MSC115-171251-
/O.CAN.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-
742 AM CDT Wed Jul 17 2019
...THE FLASH FLOOD WARNING FOR EAST CENTRAL PONTOTOC COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
$$
MSC057-081-171345-
/O.CON.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Lee MS-
742 AM CDT Wed Jul 17 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHWESTERN ITAWAMBA AND NORTHEASTERN LEE COUNTIES...
At 741 AM CDT, runoff from earlier heavy rainfall is expected to
result in flash flooding across portions of far eastern Lee County
and northwest Itawamba County. Rainfall estimates of 2 to 4 inches
fell during the earlier morning hours but rain has moved out of the
area.
Some locations that will experience flooding include...
Fulton, Tombigbee State Park, Mantachie, Unity, Chapelville,
Mooreville, Dorsey, Eggville, Ballardsville and Kirkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3421 8851 3421 8864 3444 8862 3446 8842
3423 8842
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:55 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 2:55 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
255 AM CDT Wed Jul 17 2019
.DISCUSSION...
Another round of showers and isolated thunderstorms associated
with the remnants of Barry is affecting much of North Mississippi
at this time. Today should be the last day of increased chances
for showers and thunderstorms. The ongoing current convection
will continue across much of the day over areas of West Tennessee
and Northeast Mississippi. In addition, several CAM models show
development of showers and thunderstorms across Southern Missouri
that will move southeastward into Northeast Arkansas and the
Missouri Bootheel during the afternoon hours. The convection will
arrive in the Memphis Metro area during the late afternoon/early
evening hours before dying out across Northeast Mississippi just
after sunset. Some of these storms could be strong to severe. This
convection could also play havoc with high temperatures thus heat
indices might not reach Heat Advisory criteria. That being said,
a lot will depend on how high the dewpoints climb and the timing
of the convection so will keep current Heat Advisory as is.
Convection may continue during the overnight hours near the
Tennessee River. Otherwise, the Mid-South should begin to dry out
as an upper ridge builds over the area. The ridge is not quite as
strong as models had been showing several days ago thus can't rule
out isolated showers and thunderstorms occurring at any given time
Thursday into Friday. Temperatures will climb back into the lower
90s. With the recent rainfall, conditions should be very humid.
The combination of the humidity and high temperatures should allow
heat index values to reach near or above 105 degrees over much of
the area both Thursday and Friday. As a result, a Heat Advisory
may be needed for much of the area.
The hot and humid conditions will continue into the weekend.
Although chances for showers and thunderstorms will begin to
increase as the ridge begins to retrograde back to the west and
believe it or not moisture from Barry comes back around and into
the Southeastern United States. Best chances for rain will occur
over Northeast Mississippi. Elsewhere across the CWA, Heat
Advisories will likely need to be continued.
A cold front will move into the Mid-South Monday into Monday
Night. The front will bring relief from the hot and humid
conditions, but will also bring an increased chance for showers
and thunderstorms.
Lingering convection may continue across North Mississippi on
Tuesday from the departing front. Otherwise, expect beautiful
conditions across the rest of the CWA with highs in the mid 80s
and lower humidity.
KRM
&&
.AVIATION...
06Z TAFs
VCSH and VCTS continue into the overnight with an upper trof
situated over the region. MVFR CIGs are likely to continue for
much of the night, with lowering to IFR CIGs possible just after
sunrise. Winds will remain SSW throughout the period under 10
knots. Showers and thunderstorms will be possible during the
afternoon hours as diurnal activity is enhanced by transiting weak
impulse aloft. CIGs gradually increase late in the period as
midlevel heights increase from the west.
ZDM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.
TN...Heat Advisory from noon today to 8 PM CDT this evening for
Fayette-Shelby-Tipton.
&&Hazardous weather outlook, Jul 17, 4:06 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 406 AM CDT Wed Jul 17 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-181200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 406 AM CDT Wed Jul 17 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will be possible today into this evening. Main threats will be damaging winds and locally heavy rainfall which may produce flash flooding. A Heat Advisory is in effect for much of the western half of the Mid-South today. Heat index values may reach or exceed 105 degrees. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hot and humid conditions will continue Thursday into the weekend. Heat index values will reach or exceed 105 degrees during this time frame. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KRM
In the hours before
Local storm report, Jul 17, 3:26 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 7 SSW ALGOMA 34.09N 89.08W
07/15/2019 PONTOTOC MS SOCIAL MEDIA
TREE DOWN ON HORSE TRAILER ON MACEDONIA ROAD. TIME
ESTIMATED FROM RADAR.
&&
MJSpecial weather statement, Jul 17, 4:32 AM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Memphis TN 432 AM CDT Wed Jul 17 2019 MSZ017-024-171015- Itawamba MS-Monroe MS- 432 AM CDT Wed Jul 17 2019 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT FOR... Southern Itawamba County in northeastern Mississippi... Northeastern Monroe County in northeastern Mississippi... At 432 AM CDT...a strong thunderstorm producing winds in excess of 40 mph was located near Evergreen, or approximately 10 miles north of Amory, moving east at 30 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in southern Itawamba and northeastern Monroe Counties should monitor this storm closely. LAT...LON 3393 8822 3401 8855 3415 8854 3417 8819 TIME...MOT...LOC 0932Z 274DEG 27KT 3407 8853 MJ
Local storm report, Jul 17, 4:42 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM TSTM WND DMG 2 SE WALNUT 34.93N 88.87W
07/16/2019 TIPPAH MS SOCIAL MEDIA
MINOR DAMAGE TO THE ROOF OF A METAL BUILDING AND TREE
LIMBS DOWN IN CHALYBEATE COMMUNITY.
&&
MJThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:38 AM CDT | Areal Flood Advisory | MEG | Alcorn, Prentiss | 112 min |
| Jul 17, 4:03 AM CDT | Areal Flood Advisory | MEG | Chickasaw, Lee, Monroe, Pontotoc | 117 min |
| Jul 17, 4:32 AM CDT | Special Weather Statement | MEG | Monroe | 43 min |
| Jul 17, 5:00 AM CDT | Areal Flood Advisory | MEG | Tishomingo | 2 hr |
| Jul 17, 3:09 PM CDT | Heat Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 53 hr |
Nearby
Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.